Texas, 2009

Damaging Wind in Texas, July 22, 2009

July 22, 2009 · NWS EPZ · 1 event in 1 county or zone

High pressure aloft centered over Arizona put far west Texas under a northwest flow, which contained upper waves that destabilized the atmosphere and triggered strong thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

High pressure aloft centered over Arizona put far west Texas under a northwest flow, which contained upper waves that destabilized the atmosphere and triggered strong thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 22, 12:38 PM MST, 6 hours 10 minutes earlier.

Area forecast discussion, Jul 22, 12:38 PM MST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
138 PM MDT WED JUL 22 2009

.SYNOPSIS...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS WHILE UPPER LEVEL DISTURBANCES MOVE INTO THE REGION. THIS
WEATHER PATTERN WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON THROUGH THURSDAY WITH LOCALLY HEAVY RAINS POSSIBLE.
HIGH PRESSURE WILL BRING WARM AND MOSTLY DRY WEATHER FRIDAY
THROUGH SUNDAY. THUNDERSTORMS MAY INCREASE AGAIN EARLY NEXT WEEK
AS LOW PRESSURE SLOWLY DEVELOPS OVER THE AREA.

&&

.DISCUSSION...
SURFACE HIGH PRESSURE OVER CENTRAL TEXAS IS COMBINING WITH BROAD
THERMAL/HEAT LOW WEST OF THE DIVIDE TO SUSTAIN WIND TRAJECTORIES
FROM THE GULF OF MEXICO AND GULF OF CALIFORNIA CAUSING ABUNDANT
INFLOW OF SUBTROPICAL MOISTURE. THUS SURFACE DEWPOINTS THIS
AFTERNOON ARE AROUND 55 TO 60 WITH PRECIPITABLE WATER FROM 1.3 TO
1.5 INCHES. WITH AFTERNOON CAPES EXPECTED FROM 1000 TO 1500 J/KG
RESULTANT MODERATE INSTABILITY SHOULD SUPPORT DEEP CONVECTION.
EARLY THIS AFTERNOON STORMS ARE MAINLY DEVELOPING OVER HIGH
TERRAIN WHERE UPSLOPE IS ACTING TO INITIATE UPDRAFTS. AFTERNOON
SURFACE HEATING PLUS OUTFLOW BOUNDARIES SHOULD FORCE FURTHER
CONVECTION AND ANTICIPATE STORMS TO FURTHER INCREASE THIS EVENING
AS UPPER SHORT WAVE/VORTICITY AXIS ENTERS THE CWA FROM THE NORTH.
ABUNDANT AND DEEP MOISTURE COMBINED WITH SLOW STORM MOVEMENT/WEAK
STEERING FLOW SUGGESTS AREAS OF VERY HEAVY RAINFALL. INSTABILITY
MAY ALSO BE SUFFICIENT FOR AT LEAST SMALL HAIL AND DOWNDRAFTS NEAR
50 MPH.

SIMILAR LOW LEVEL PATTERN WILL EXIST ON THURSDAY AS HIGH PRESSURE
ACROSS TEXAS AND DEEP LOW PRESSURE WEST OF THE DIVIDE INDUCE EAST
TO SOUTHEAST FLOW WITH CONTINUED INFLOW OF MAINLY GULF OF MEXICO
MOISTURE. WITH PRECIPITABLE ABOVE AN INCH AND CAPES AROUND 1000
J/KG EXPECT MOSTLY SCATTERED CONVECTION THURSDAY AFTERNOON AND
EVENING AS ANOTHER WAVE LIKELY DROPS INTO THE CWA FROM THE NORTH.

FRIDAY THROUGH SUNDAY THE STRONG HIGH AMPLITUDE RIDGE TRANSLATES
SLOWLY EAST INTO THE ROCKY MOUNTAINS WITH AXIS EXTENDING
THROUGH NEW MEXICO BY SATURDAY. SUBSIDENCE ALOFT ASSOCIATED WITH
APPROACH OF RIDGE SHOULD STABILIZE AIR MASS WHILE FLOW AROUND
UPPER HIGH ADVECTS DRY AIR ALOFT INTO THE REGION FROM THE
NORTHEAST. THUS PRECIPITABLE WATER WILL LIKELY FALL BELOW AN INCH
AFTER THURSDAY. IN ADDITION SHORT WAVES ALOFT WILL TRACK EAST OF
THE CWA. THESE FACTORS SHOULD RESULT IN WARM MOSTLY DRY WEATHER
FRIDAY THROUGH SUNDAY WITH ONLY SLIGHT CHANCES OF THUNDER.

LONGER RANGE GUIDANCE FORECASTS RIDGE TO AGAIN DRIFT WEST AFTER
SUNDAY ALLOWING FOR UPPER WAVES TO TRAVEL ACROSS THE CWA EARLY
NEXT WEEK. GFS ALSO INDICATES WEAK BACK DOOR FRONT ENTERING THE
AREA LATE MONDAY. THUS WILL FORECAST AN INCREASE IN THUNDERSTORMS
LATER PERIODS.

&&

.AVIATION...VALID 23/0000Z-24/0000Z...
THE AIRMASS OVER THE REGION HAS MOISTENED UP OVER THE LAST 24 HRS
AND WITH A STRONG DISTURBANCE MOVING THROUGH SOUTHERN NM THIS
EVENING...EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN
COVERAGE FROM NORTH TO SOUTH WITH ACTIVITY LIKELY CONTINUING
INTO THE EARLY MORNING HOURS. THE STRONGEST STORMS COULD PRODUCE
SOME HEAVY RAIN WITH VSBYS DOWN TO 3-5SM. ANOTHER ACTIVE DAY IS
EXPECTED FOR THU WITH BEST MOISTURE REMAINING ACROSS SOUTHERN NM
AND WEST TX WITH HEAVY RAIN AGAIN BEING THE MAIN CONCERN.

&&

.FIRE WEATHER...
TONIGHT AND TOMORROW  WILL REMAIN FAIRLY ACTIVE WITH SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS EXPECTED ACROSS THE AREA. THERE
IS PLENTY OF LOW LEVEL MOISTURE IN PLACE ACROSS THE FIRE DISTRICT
AND WITH LACK OF UPPER LEVEL FLOW DUE TO STRONG UPPER HIGH OVER
SOUTHERN UT/NORTHERN AZ STORM MOTION WILL BE SLOW AND ANY STORMS
THAT DEVELOP WILL HAVE THE POSSIBILITY OF PRODUCING HEAVY RAIN. AS
THE UPPER RIDGE STARTS TO MOVE SOUTH AND EAST INTO THE NM/AZ BORDER
AREA STARTING FRI...DRIER AIR WILL FILTER IN FROM THE NW AND
THUNDERSTORM CHANCES WILL DECREASE WITH THE BEST CHANCES REMAINING
OVER THE HIGHER TERRAIN. THE DRIER AIR WILL ALSO MEAN DAYTIME
TEMPERATURES WILL BE WARMING TOWARD 100+ DEGREES OVER THE LOWLANDS
STARTING FRIDAY WITH MINIMUM RELATIVE HUMIDITIES FALLING BACK INTO
THE MID TEENS TO LOWER 20S BUT WINDS WILL REMAIN FAIRLY LIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  90  71  99  74 /  40  30  20  10  10
SIERRA BLANCA TX        61  85  62  97  65 /  50  30  20  10  10
LAS CRUCES              66  92  67  98  70 /  40  30  20  10  10
ALAMOGORDO              63  90  64  98  67 /  40  20  20  10  20
CLOUDCROFT              48  68  47  70  50 /  50  30  30  20  20
TRUTH OR CONSEQUENCES   64  91  64  97  67 /  30  20  20  10  20
SILVER CITY             60  85  58  87  61 /  30  30  30  20  20
DEMING                  64  90  64  98  67 /  30  20  20  10  10
LORDSBURG               65  89  65  95  68 /  30  30  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/26 GRZYWACZ
Hazardous weather outlook, Jul 22, 10:11 AM MST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1111 AM MDT WED JUL 22 2009

NMZ022>025-030>032-TXZ055-056-231715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1111 AM MDT WED JUL 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WITH A FEW STORMS PRODUCING
HEAVY RAINS...SMALL HAIL AND WIND GUSTS TO 50 MPH.  OVER 2 INCHES
OF RAIN MAY FALL OVER VERY ISOLATED AREAS RESULTING IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY WITH A FEW
STORMS PRODUCING HEAVY RAINS...SMALL HAIL AND WIND GUSTS TO 50 MPH.
OVER 2 INCHES OF RAIN MAY FALL OVER VERY ISOLATED AREAS RESULTING IN
LOCALIZED FLOODING.

RAINFALL COVERAGE DECREASING AFTER THURSDAY NIGHT WITH ONLY A SLIGHT
CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
FRIDAY THROUGH MONDAY. STORMS POSSIBLY INCREASING AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THURSDAY
EVENING FOR REPORTING HEAVY RAINS AND FLOODING ALONG WITH HAIL AND
HIGH WINDS.

ROGASH

In the hours before

Special weather statement, Jul 22, 3:55 PM MST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
455 PM MDT WED JUL 22 2009

NMZ031-230000-
SOUTHWEST DESERT/MIMBRES BASIN NM-
455 PM MDT WED JUL 22 2009

...STRONG THUNDERSTORMS IN LUNA COUNTY...

AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA STRONG THUNDERSTORMS IN NORTHWEST LUNA COUNTY MOVING SOUTHEASTWARD
AROUND 10 TO 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WINDS
UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER WITH OCCASIONAL
DEADLY CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL. RADAR INDICATES
LOCAL AREAS OF 1 TO 1.5 INCHES OF RAINFALL HAVE FALLEN ESPECIALLY ON
STATE ROAD 180. MOTORISTS ALONG HIGHWAY 180 AND INTERSTATE 10 SHOULD EXERCISE
CATION WITH THESE STORMS VERY RAPID DROP IN VISIBILITIES IN
DOWNPOURS. SLOW DOWN AND DO NOT ENTER AREAS WHERE WATER IS COVERING
OR RUNNING ACROSS
ROADWAYS. TURN AROUND...DONT DROWN.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE
AKELA...GAGE...DEMING...AND MOST OF INTERSTATE 10.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.

NOVLAN

The radar

The El Paso radar (KEPZ), 43 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
July 22, 6:48 PM MST
Where
El Paso County, 2.85 mi N of Socorro
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.691, -106.298

Winds estimated at more than 60 mph downed numerous trees near Del Valle High School in El Paso's lower valley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191489.